Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2002, 8:43 AM EDT for Letcher County, Pike County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 8:43 AM EDT (12:43 UTC)
- Expired
- May 13, 2002, 9:15 AM EDT
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:00 AM EDT | Thunderstorm Wind | Countywide, KY | Numerous trees and power lines were downed by strong winds across much of Letcher county, including the towns of Millstone, Thornton, and Sandlick. |
| May 13, 9:10 AM EDT | Thunderstorm Wind | Ashcamp, KY | Large trees were uprooted, and an outbuilding was overturned by strong winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 131243 SVRJKL KYC133-195-131315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 841 AM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY LETCHER COUNTY * UNTIL 915 AM EDT * AT 841 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER BLACKEY...OR 11 MILES WEST OF WHITESBURG...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLEMING-NEON AROUND 855 AM EDT DORTON AROUND 900 AM EDT VIRGIE AROUND 905 AM EDT ELKHORN CITY AROUND 910 AM EDT THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO *** MPH. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT THIS MORNING FOR SOUTHEASTERN KENTUCKY. LAT...LON 3723 8309 3706 8304 3719 8224 3741 8231
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:15 AM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 13, 3:15 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 AM EDT MON MAY 13 2002 06Z SFC ANALYSIS SHOWS TWO CENTERS OF LOW PRESSURE...ONE NEAR CLE AND ANOTHER NEAR MEM...ALONG A WAVY FRONT PRESSING INTO KENTUCKY FROM THE NORTHWEST. ON RADAR...THE NEAREST MCS DIED OUT JUST BEFORE IT GOT HERE...BUT ITS GUST FRONT WAS ABLE TO SUSTAIN A LINE OF STRONG THUNDERSTORMS THAT ARE CURRENTLY CROSSING OUR NORTHEAST COUNTIES. JUST SCATTERED STRATIFORM RAIN FOLLOWS THIS. ON SATELLITE...THE CLOUDS HAVE WARMED OVER THE EASTERN PORTION OF THE FRONT WHILE COOLER CLOUD TOPS ARE PRESSING EAST INTO SOUTHERN INDIANA ON THAT PART OF THE FRONT. EXPECT THESE TO MOVE EAST DURING THE MORNING AS THINGS BECOME ACTIVE AGAIN IN A COUPLE OF HOURS. THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS THE TROUGH FROM THE SOUTHERN PLAINS PASSES THROUGH TODAY AND ANOTHER DROPS INTO THE OHIO VALLEY FROM CANADA TONIGHT. THE AVN IS JUST A TOUCH FASTER THAN THE OTHER TWO AT 18 HOURS BUT THIS IS INCON- SEQUENTIAL TO OUR WEATHER TODAY. THE NEWLY ESTABLISHED EASTERN TROUGH THEN SLIDES EAST RETURNING KENTUCKY TO ZONAL FLOW. SEVERAL SHORTWAVES WILL PASS THROUGH THE OHIO VALLEY IN THIS FAST FLOW LATER IN THE WEEK. AS FOR SENSIBLE WEATHER...THE MESSY SYSTEM MOVES THROUGH THIS MORNING WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED BEFORE FROPA. HIGH PWS...IN THE 1.8 INCH RANGE...AND PLENTY OF UPPER LEVEL DIVERGENCE WILL CONTINUE OUR THREAT OF HEAVY TO EXCESSIVE RAINS. ACCORDINGLY...WILL ISSUE A STATEMENT LATER THIS MORNING UPDATING THE STATUS OF THE FFA. THE WINDS WILL BE QUITE BREEZY JUST AHEAD OF AND AFTER FROPA. EXPECT TEMPERATURES TO SLOWLY FALL IN THE RAIN AND COLD POOLS FROM ANY THUNDERSTORM CLUSTER, AND EVENTUALLY IN CAA ON NORTHWEST WINDS. FOR TONIGHT...NOT AS CLEAR CUT AS MOST POST FRONTAL EVENTS. THE SECONDARY TROUGH...UPSLOPE FLOW...AND PLENTY OF LOW LEVEL MOISTURE WILL KEEP A RISK OF SHOWERS OR DRIZZLE ACROSS EAST KENTUCKY FOR MUCH OF THE NIGHT. WILL GO WITH A SMALL (20 TO 30) POPS TONIGHT FOR MOST OF MY CWA. FOLLOWING THIS THE WEATHER WILL BE MUCH MORE STRAIGHT FORWARD WITH HIGH PRESSURE AND MOSTLY CLEAR SKIES THROUGH THURSDAY. BY THE END OF THE WEEK THOUGH ANOTHER FRONT BEGINS PRESSING DOWN TOWARD THE OHIO VALLEY WITH WAVES RIPPLING ALONG IT. LOOKS LIKE THUNDERSTORM CHANCES ARE JUSTIFIED FROM THURSDAY AFTERNOON INTO SATURDAY WHEN THE MAIN SYSTEM PULLS OUT SIMILAR TO THE ONE WE ARE FACING TODAY. PREFER THE COOLER NGM MOS NUMBERS TONIGHT...THE REST ARE SIMILAR... DID NOT DEVIATE MUCH. AS FOR IFPS/GFE...POPULATED GRIDS WITH MESOETA TEMPS/WINDS THROUGH 60 HOURS. VERY LITTLE CHANGED BEYOND THAT. WORK ZONES AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCF LOZ 65/42 64/41 +2-0 JKL 66/41 62/45 +210 .JKL...FLOOD WATCH FOR ENTIRE CWA THROUGH 4 PM MONDAY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:26 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 49 min |
| May 13, 7:34 AM EDT | Severe Thunderstorm Warning | JKL | Knox | 41 min |
| May 13, 8:48 AM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 27 min |
| May 13, 2:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 34 min |
| May 13, 2:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 36 min |
| May 13, 2:51 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Magoffin | 24 min |
| May 13, 3:14 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.